MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 4MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 4MAX REPERFUSION CATHETER; NRY
Catalog Number 4MAXC
Medical Device Problem Code Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/08/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra system 4max reperfusion catheter (4maxc) was ovalized approximately 37.0 cm from the hub.Conclusions: evaluation of the returned devices revealed an ovalization on the 4max mid-shaft and a kink on the px slim mid-shaft.The 4max ovalization may have occurred as a result of mishandling during preparation for use.This ovalization may have caused resistance when attempting to advance the px slim.The px slim kink may have been a result of forcefully advancing the catheter against this resistance.Further evaluation revealed that the px slim strain relief was stretched.This damage is likely a result of forcefully gripping the device while advancing against the previously mentioned resistance.The 5max ace mentioned in the complaint was not returned for evaluation.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00121.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right m2 segment of the middle cerebral artery (mca) using a px slim delivery microcatheter (px slim) and a penumbra system 4max reperfusion catheter (4maxc).During the procedure, the physician advanced a penumbra system 5max ace reperfusion catheter (5maxace) towards the occluded portion of the right m1 segment and then performed aspiration through the 5maxace.The angiography revealed that the m2 segment was also occluded.Since the 5maxace was not the appropriate size for the target vessel diameter, the physician decided to use the 4maxc instead.While attempting to advance a px slim into the 4maxc, the physician experienced resistance at the proximal part of the 4maxc.Although resistance was encountered, the physician was able to advance the 4maxc into the target vessel and successfully completed the procedure using the same 4maxc.It was reported that there were no observed kinks on the px slim or 4maxc.Additionally, there was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM 4MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7184349
Report Number3005168196-2018-00120
Device Sequence Number13747605
Product Code NRY
UDI-Device Identifier00814548012414
UDI-Public00814548012414
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/07/2020
Device Catalogue Number4MAXC
Device Lot NumberF78539
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/28/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/14/2017
Initial Report FDA Received Date01/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1